CHP Australia's statement on the TGA's notice to recall and cancel pholcodine containing products
1 March 2023 –
In response to the Therapeutic Goods Administration notice to cancel and recall medicines that contain pholcodine, Consumer Health Products (CHP) Australia wants to provide further clarity and information to actively support the community.
Pholcodine is an ingredient that is only present in medicines that treat non-productive or DRY cough – it is not found in medicines indicated to treat “wet” or “chesty” coughs.
This recall is taking place at a pharmacy level and relates to medicines containing pholcodine having the possible association with extremely rare but serious anaphylactic reactions to medicines called neuromuscular blocking agents (NMBA) used in anaesthesia.
The relevant companies are working actively to manage the removal of their products, which must be completed by the end of March. CHP Australia and its members take consumer safety very seriously, and we are working closely with the TGA to ensure even extremely rare complications can be mitigated.
Pholcodine has been used worldwide since the 1950s and there is long-term data supporting its efficacy as a cough suppressant to treat dry cough. Following the conclusion of a 2022 French study (the ALPHO study) into the possible relationship between pholcodine use and anaphylactic reactions to NMBAs, the TGA reviewed the safety of registered medicines containing pholcodine. The available data from the ALPHO study showed use of pholcodine in the 12 months before general anaesthesia with NMBAs is a risk factor for developing anaphylaxis under anaesthesia. However, the relationship between pholcodine and NMBAs has been under investigation for many years, and there is a great deal of uncertainty about triggers and other sensitising agents.
In their review, the TGA concluded that, while rare, the seriousness of the safety risks outweighed the benefits of the medicine.
We encourage those with questions or concerns about dry cough products to speak with their healthcare professional. To alleviate unnecessary anxiety or confusion for the Australian public, please refer to the factsheet below.